Minnesota, 2010

Hail in Minnesota, June 24, 2010

June 24, 2010 · NWS FGF · 5 events in 3 counties and zones

In the early afternoon hours of the 24th, a weak area of surface low pressure was located over the northern Red River Valley, with frontal boundaries extending to its east and west. Thunderstorms fired along these boundaries during the peak heating of the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

In the early afternoon hours of the 24th, a weak area of surface low pressure was located over the northern Red River Valley, with frontal boundaries extending to its east and west. Thunderstorms fired along these boundaries during the peak heating of the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 24, 1:30 PM CST, 40 minutes earlier.

Area forecast discussion, Jun 24, 1:30 PM CST, 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT THU JUN 24 2010

.DISCUSSION...FORECAST CHALLENGE WILL BE CONVECTIVE POTENTIAL
THROUGH SATURDAY AND TEMPERATURES.

MAIN MODEL DIFFERENCES IN NEAR TERM INVOLVED PLACEMENT OF IMPLIED
DEEP CONVECTION THIS AFTERNOON AND INTO THE OVERNIGHT. WILL FOLLOW
NORTHERN GFS SOLUTION WHICH HAS BACKING OF SREF/GEM AND ECMWF
ALTHOUGH SOME POTENTIAL FOR FARTHER SOUTH NAM SOLUTION TO PAN OUT
UNDER RIGHT CONDITIONS SO THERE REMAINS SOME UNCERTAINTY.

SURFACE WARM FRONTAL BOUNDARY REMAINS DRAPED VCNTY INTERNATIONAL
BORDER WITH ONGOING WEAK CONVECTION RIDING ALONG AND NORTH OF
FEATURE. SOLAR AHEAD OF OF MORE ORGANIZED CONVECTION ACROSS S SASK
AND MB HAS HELD BOUNDARY IN PLACE. FAIRLY WEAK LOW LEVEL FLOW SO AM
NOT ANTICIPATING BOUNDARY LIFTING ANY FARTHER NORTHWARD. AS A RESULT
FEEL BEST POTENTIAL FOR CONTINUED CONVECTION WILL BE ACROSS NORTHERN
TIER COUNTIES/ALONG AND NORTH OF HIGHWAY 2 REMAINDER OF DAY AND
TONIGHT WITH 300 DEGREE STORM MOTION AND ORIENTATION OF FAVORED
UPPER SUPPORT. CONVECTIVE PARAMETERS ALONG BOUNDARY WITH AID FROM
SHORTWAVE IN SASK SUFFICIENT FOR SEVERE POTENTIAL WITH MAX HEATING
AND HEAVY RAIN POTENTIAL LATER TONIGHT AS PRECIPITABLE H20 VALUES
RISE TO 1.5 INCHES AND LOW LEVEL JET INCREASES. CATCH IS IF
SUFFICIENT COLD POOL/OUTFLOW BOUNDARY CAN DEVELOP BOUNDARY MAY BE
PUSHED SOUTHWARD RESULTING IN MORE SOUTHERN SOLUTION OF NAM. WITH
SOME UNCERTAINTY IN LOCATION OF MAIN COMPLEX WILL HOLD OFF ON ANY
FLOOD HEADLINES AND IF HEAVY RAINS OCCUR WILL LIKELY BE FAIRLY
LOCALIZED.

THUNDERSTORM COMPLEX MAY BE ONGOING FRIDAY AM WITH MOST LIKELY
LOCATION ACROSS N MN PTN OF FORECAST AREA. WILL INCREASE POPS THIS
AREA DURING THE AM. SOME QUESTION AS TO POTENTIAL LATER IN DAY AS
REGION SHOULD BE IN SUBSIDENCE FOLLOWING WAVE...SURFACE HIGH
PRESSURE NOSING IN AND MAIN BOUNDARY EAST AND SOUTH OF FA. WILL
FOLLOW PERSISTENCE WITH POPS BECAUSE OF UNCERTAINTY. TEMPERATURES
WILL HINGE ON CLOUD COVER WITH COOLEST TEMPERATURES LIKELY OVER NE
FA WITH MORE CLOUDS/PCPN.

NEXT MAIN SHORTWAVE PASSAGE WILL BE SATURDAY AFTERNOON/NIGHT. BASED
ON TIMING OF SURFACE BOUNDARY FA COULD BE UNDER THE GUN AT PRIME
HEATING. FAVORED UPPER SUPPORT RIDES ACROSS S CANADA AND SD SO MAY
HAVE TWO AREAS OF CONCERN...FAR NORTH AND SOUTHERN FA. AGAIN HEAVY
RAIN POTENTIAL BUT WITH DIFFERING SOLUTIONS WILL NEED TO MONITOR
TRENDS TONIGHT FOR SATURDAY FLOOD POTENTIAL. TEMPERATURES AGAIN WILL
HINGE ON CLOUDS BUT WITH THERMAL RIDGE OVER FA TEMPERATURES COULD
GET ABOVE AVERAGE.

BOUNDARY PUSHES THROUGH BY SUNDAY AM. SOME WEAK INSTABILITY ACROSS
NW MN SO WILL KEEP POPS GOING BUT FEEL ANY PCPN WILL BE LIGHT WITH
LACK OF ANY LOW LEVEL CONVERGENCE. TEMPERATURES WILL BE A LITTLE
COOLER WITH WEAK COLD ADVECTION IN WAKE OF COLD FRONT.

.LONG TERM (SUN NIGHT-THU)...

LESS ACTIVE PATTERN LIKELY TO TAKE HOLD FOR THE BULK OF THE EXTENDED
FORECAST PERIOD...WITH AVAILABLE GUIDANCE INDICATING UPPER RIDGE
OVER THE NORTHERN PLAINS TUES AND WED. SURFACE HIGH PRESSURE FEATURE
IS PEGGED TO BE SOMEWHERE OVER THE MINNESOTA/SOUTH DAKOTA AREA
DURING THIS TIME FRAME. BY THURS SURFACE LOW SHOULD BE SITUATED OVER
NORTHERN ROCKIES WITH ASSOCIATED SOUTHERLY FLOW/WARM AIR ADVECTION
TO THE EAST OVER DAKOTAS. THIS SETUP PROBABLY TOO FAR FROM REGION TO
INDUCE CONVECTION IN THE FORECAST AREA BY THURS.

&&

.AVIATION...
TAFS INCLUDE -TSRA FOR ALL LOCATIONS SAVE KFAR TEMPO THIS EVENING
THEN PREVAILING FOR A TIME TONIGHT AS SURFACE BOUNDARY REMAINS
QUASI-STATIONARY ALONG A KMOT-KTVF LINE. THESE SCENARIOS GENERALLY
FAVOR VFR CIGS WITH CB BASES AOA 3K FT. ACTIVITY SHOULD TRANSITION
TO -SHRA OVERNIGHT OR BY 12Z.
&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER/WJB
Hazardous weather outlook, Jun 24, 4:22 AM CST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
522 AM CDT THU JUN 24 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
522 AM CDT THU JUN 24 2010

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS MAY DEVELOP IN NORTHEAST NORTH DAKOTA INTO
NORTHWEST MINNESOTA ALONG AND NORTH OF HIGHWAY 2 AFTER 3 PM THIS
AFTERNOON AND CONTINUE OVERNIGHT. THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE THIS
AFTERNOON AND EVENING. IN ADDITION...HEAVY RAINFALL WILL OCCUR
NEAR ANY STORMS...AND LOCALIZED FLOODING IS POSSIBLE IF STORMS
CONTINUALLY DEVELOP OVER ONE AREA.

A MOIST AND UNSTABLE AIRMASS WILL MOVE INTO THE REGION BY THIS
AFTERNOON...AND REMAIN IN THE AREA THROUGH SATURDAY UNTIL A COLD
FRONT MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY AND
SATURDAY FOR ALL OF EASTERN NORTH DAKOTA AND WESTERN MINNESOTA.
THE BEST CHANCE FOR SEVERE THUNDERSTORMS IS LIKELY SATURDAY
AFTERNOON AHEAD OF A STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH SATURDAY.

DK

In the hours before

Local storm report, Jun 24, 12:50 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
150 PM CDT THU JUN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             2 NE ROCKLAKE           48.81N 99.21W
06/24/2010  E0.88 INCH       TOWNER             ND   PUBLIC

&&

MEWENS
Special weather statement, Jun 24, 1:31 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
231 PM CDT THU JUN 24 2010

MNZ001-004-007-008-013-NDZ007-008-015-016-026-027-054-242030-
CAVALIER ND-EAST MARSHALL MN-EASTERN WALSH COUNTY ND-GRAND FORKS
ND-KITTSON MN-NELSON ND-PEMBINA ND-PENNINGTON MN-RAMSEY ND-WEST
MARSHALL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-
231 PM CDT THU JUN 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR WALSH...NORTHWESTERN POLK...
WESTERN MARSHALL...NORTHEASTERN NELSON...CAVALIER...PEMBINA...
NORTHEASTERN RAMSEY...NORTHERN GRAND FORKS...WESTERN PENNINGTON AND
SOUTHWESTERN KITTSON COUNTIES UNTIL 330 PM CDT...

AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST OF
LANGDON TO 6 MILES NORTHWEST OF GRAFTON TO 7 MILES WEST OF WARREN...
MOVING TO THE SOUTHEAST AT 25 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER IS EXPECTED WITH THE STORMS.

THE STORMS WILL BE NEAR...
MARCH AND FLORIAN AROUND 235 PM CDT.
WARREN AND EDINBURG AROUND 240 PM CDT.
OLD MILL STATE PARK AND NEKOMA AROUND 245 PM CDT.
WALES...STRANDQUIST AND RADIUM AROUND 250 PM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORMS WILL BE BETWEEN...MILE
MARKERS 148 AND 210...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

JK
Local storm report, Jun 24, 1:46 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
246 PM CDT THU JUN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             GRAFTON                 48.42N 97.40W
06/24/2010  M1.25 INCH       WALSH              ND   LAW ENFORCEMENT

&&

WBARRETT

The radar

The Fargo/Grand Forks radar (KMVX), 84 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Marshall

When
June 24, 2:10 PM CST
Where
Marshall County, 2.12 mi SSW of Big Woods
Measured
1 in hail
Reported by
Public
Coordinates
48.270, -97.130

Hail, Pennington

When
June 24, 2:33 PM CST
Where
Pennington County, 3.1 mi NW of St Hilaire
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.050, -96.270

Hail, Marshall

When
June 24, 2:38 PM CST
Where
Marshall County, 0.69 mi N of Alvarado
Measured
1 in hail
Reported by
Public
Coordinates
48.210, -97.000

Hail, Pennington

When
June 24, 2:39 PM CST
Where
Pennington County, 3.1 mi NW of St Hilaire
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.050, -96.270

Hail, Red Lake

When
June 24, 3:00 PM CST
Where
Red Lake County, 0.46 mi E of Plummer
Measured
1.25 in hail
Reported by
Public
Coordinates
47.920, -96.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245967, 227511, 227512, 227513, 245968.